Advertisement

Drug Safety

, Volume 9, Issue 6, pp 437–440 | Cite as

Photosensitivity Associated with Antibacterial Agents

  • Nicholas J. Wainwright
  • Paul Collins
  • James Ferguson
Review Article Drug Experience

Summary

Skin reactions following the interaction of photoactive drugs and ultraviolet or visible radiation are usually rapidly reversible after drug cessation. Within the antibacterial group, photosensitivity to sulphonamides, nalidixic acid, fluoroquinolones and tetracycline members have all been reported.

In general such reactions are mild, although rarely some individuals have a severe response. Precise subcellular mechanisms are drug specific, appear complex, and as yet are ill understood. Measures such as drug dosage reduction, the wearing of photoprotective clothing and use of broad spectrum sunscreens can alleviate the problem.

Keywords

Ofloxacin Nalidixic Acid Sulphonamide Pefloxacin Sulphasalazine 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. Bjellerup M. Tetracycline phototoxicity: an experimental and clinical study, Thesis, Malmo University, 1986Google Scholar
  2. Bilsland D, Douglas WS. Sunbed pseudoporphyria induced by nalidixic acid. British Journal of Dermatology 123: 547, 1990PubMedCrossRefGoogle Scholar
  3. Bowie WR, Willetts V, Jewesson PJ. Adverse reactions in a dose-ranging study with a new long-acting fluoroquinolone, fleroxacin. Antimicrobial Agents and Chemotherapy 33: 1778–1782, 1989PubMedCrossRefGoogle Scholar
  4. Burry JN, Crosby RWL. A case of phototoxicity to nalidixic acid. Medical Journal of Australia 2: 698, 1966PubMedGoogle Scholar
  5. Epstein JH, Tuffanelli DL, Seibert JS, Epstein WL. Porphyria-like cutaneous changes induced by tetracycline hydrochloride photosensitization. Archives of Dermatology 112: 661–666, 1976PubMedCrossRefGoogle Scholar
  6. Epstein S. Photoallergy and primary phototoxicity to sulfanilamide. Journal of Investigative Dermatology 2: 43–51, 1939CrossRefGoogle Scholar
  7. Ferguson J, Johnson BE. Ciprofloxacin-induced photosensitivity: in vitro and in vivo studies. British Journal of Dermatology 123: 9–20, 1990PubMedCrossRefGoogle Scholar
  8. Ferguson J, Johnson BE. Clinical and laboratory studies of the photosensitizing potential of norfloxacin, a 4-quinoline broad-spectrum antibiotic. British Journal of Dermatology 128: 285–295, 1993PubMedCrossRefGoogle Scholar
  9. Ferguson J, Addo HA, McGill PE, Woodcock KR, Johnson BE, et al. A study of benoxaprofen-induced photosensitivity. British Journal of Dermatology 107: 429–442, 1982PubMedCrossRefGoogle Scholar
  10. Frain-Bell W. A study of persistent photosensitivity as a sequel of the prior administration of the drug benoxaprofen. British Journal of Dermatology 121: 551–562, 1989PubMedCrossRefGoogle Scholar
  11. Gonzalez JP, Henwood JM. Pefloxacin: a review of its antibacterial activity, pharmacokinetic properties and therapeutic use. Drugs 37: 628–668, 1989PubMedCrossRefGoogle Scholar
  12. Henderson CA, Cunliffe WJ. Unusual side-effects in patients receiving doxycycline. Journal of Dermatological Treatment 1: 95–96,1989CrossRefGoogle Scholar
  13. Izu R, Gardeazabal J, Gonzalez M, Landa N, Raton JA, et al. Enoxacin-induced photosensitivity: study of two cases. Photodermatology Photoimmunology Photomedicine 9: 86–88, 1992Google Scholar
  14. Jensen T, Pedersen SS, Nielsen CH, Hoiby N, Koch C. The efficacy and safety of ciprofloxacin and ofloxacin in chronic Pseudomonas aeruginosa infection in cystic fibrosis. Journal of Antimicrobial Chemotherapy 20: 585–594, 1987PubMedCrossRefGoogle Scholar
  15. Johnson BE, Ferguson J. Drug and chemical photosensitivity. Seminars in Dermatology 9: 39–46, 1990PubMedGoogle Scholar
  16. Johnson BE, Walker EM, Hetherington AM. In vitro models for cutaneous phototoxicity. In Marks & Plewig (Eds) Skin models, models to study function and disease of skin, pp. 264–281, Springer-Verlag, Berlin, 1986Google Scholar
  17. Johnson BE, Walker EM, Ferguson J. Quinoline-induced photosensitivity. Reviews of Infectious Diseases 11(Suppl. 5): S1396–S1397, 1989Google Scholar
  18. Layton AM, Cunliffe WJ. Phototsensitive eruptions to doxycycline — a dose related phenomenon. British Journal of Dermatology 127(Suppl. 40): 31, 1992Google Scholar
  19. Nielsen OH. Sulphasalazine intolerance: retrospective survey of the reasons for discontinuing treatment with sulphasalazine in patients with chronic inflammatory bowel disease. Scandinavian Journal of Gastroenterology 17: 389–393, 1982PubMedCrossRefGoogle Scholar
  20. Okada N, Moriya K, Nishida K, Kitano Y, Kobayashi T, et al. Skin pigmentation associated with minocycline therapy. British Journal of Dermatology 121: 247–254, 1989PubMedCrossRefGoogle Scholar
  21. Orentreich N, Harber LC, Tromovitch TA. Photosensitivity and photo-onycholysis due to demethylchlortetracycline. Archives of Dermatology 83: 730–737, 1961PubMedCrossRefGoogle Scholar
  22. Parent M, St Laurent M, LeBel M. Safety of fleroxacin coadministered with theophylline to young and elderly volunteers. Antimicrobial Agents and Chemotherapy 34: 1249–1253, 1990PubMedCrossRefGoogle Scholar
  23. Peterkin GAG. Sulphonamide rashes: an analysis of 500 cases seen in North Africa and Italy. British Medical Journal 2:4409–4414,1945CrossRefGoogle Scholar
  24. Phillips G, Johnson BE, Ferguson J. The loss of antibiotic activity of ciprofloxacin by photodegradation. Journal of Antimicrobial Chemotherapy 26: 783–789, 1990PubMedCrossRefGoogle Scholar
  25. Ramsay CA, Obreshkova E. Photosensitivity from nalidixic acid. British Journal of Dermatology 91: 523–528, 1974PubMedCrossRefGoogle Scholar
  26. Zuehlke RL. Papular doxycycline photosensitivity. Archives of Dermatology 108: 837–838, 1973PubMedCrossRefGoogle Scholar

Copyright information

© Adis International Limited 1993

Authors and Affiliations

  • Nicholas J. Wainwright
    • 1
  • Paul Collins
    • 1
  • James Ferguson
    • 1
  1. 1.Consultant in Dermatology, Photobiology Unit, Department of DermatologyNinewells Hospital and Medical SchoolDundeeScotland

Personalised recommendations